Saturday, May 15, 2010

Infusion Days 3 & 4

Days 3 and 4 past much like the first two, with the exception that we were much better able to stay ahead of the symptoms. We gave him more medicine as prevention instead of as treatment after symptoms began. He still felt pretty crappy but it was manageable. The high blood sugars continually add to the over all crappola feeling.

T's blood sugars had steadily climbed up and yesterday the hospital meter greeted us with a rather sarcastic "HI". Not a "Hi, glad to see you," kinda "HI", more like a "HI" your blood sugar is over 500 "HI". Not cool. Especially considering he was due for another dose of steroids in 5 or 6 hours as per clinical trial protocol. Steroids have a well known side effect of causing high blood sugars, even in people without type 1 diabetes.

When T entered the hospital his insulin needs were very low, thanks to his ongoing honeymoon. He took 8 units of lantus in the evening, took 1 unit of insulin for ever 45 grams of carbs for breakfast and lunch and 1 unit insulin for every 65 carbs at dinner. Sometimes he could eat without any insulin at all. He would take 1 unit for food typically and no insulin to correct his sugar. Last night he took 25 units of lantus and is now on a 1 unit of insulin for 5 carbs at meals. I will spare you all his correction calculation because my brain is mushy from sleep deprivation. Suffice it to say that it is impressive. That meant he took 29 units of insulin for correction and a no carb dinner last night. Hard to believe. I know that as he grows and his body continues to change his insulin needs will increase and that those numbers may become a norm for him. But for it to happen within 24 hours, and for him to still be battling 500 blood sugars, makes it hard to wrap my little brain around.

Dr G said he had never used that ratio for someone T's age. At least we will be memorable. Dr G was uncomfortable enough (and I was freaking out enough) that he decided to scrap the last dose of placebo/steroids. I was relieved. His blood sugars have come crashing (safely) down and we hope to be back to "normal" within 48 hours or so.

Our journey with thymo isn't completely over though. It has a sneaky way of hanging around and reminding you of your hope/hate relationship. Everyone who has received the study drug has a return of moderate to severe flu symptoms called serum sickness 7-10 days after infusions. A not-so-friendly little reminder to the t-cells to turn the hell off and leave his pancreas alone!

I would love to write about T's awesomeness but I am too emotionally fragile right now. Too sleep deprived. Too jumbled up. Full of hope and admiration. And love.

To all of you family, friends, D-parents, and people rockin' life while coping with D who have followed T and sent your love, energy, prayers and spirit- from the bottom of my squishy, mushy, full of love heart- THANK YOU.



  1. All I can say is I am in awe of your family. I pray that your return home will be bright, and that his blood sugars will cooperate enough for you to take a deep breath and celebrate!!

  2. WOW your son is amazing and really all I can say to him and to you is THANK YOU SO MUCH.

  3. I am so behind the times here, but I just read all that you and T have been going through and I am so amazed. What a little stud you have in him. I am so impressed with how brave and resilient he is - and you too. I think Moms feel everything their kids do, just in a different way.

    Hope he is better now. Dancing with the Stars and America's Funniest Home Videos are a big hit at our house too...


Comments Rock!